Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Debilitating Fatigue - Joint/Muscle/Neurological Pain
May 9, 2000

Hi, Doctor. My partner (age 32) has been treated for HIV with various antivirals for 12 years. He is now resistant to most antiviral therapies according to a recent "genotyping" test. He is currently taking a combination of Ziagen, Fortovase, and Zerit. Because of long-term depression, neuropathy, pain, and other side effects, he is also taking Wellbutrin, Nortriptyline, Relafin, Diflucan, Pravachol, Lorazepam, Norco, and Trazodone. Despite a tripling of his CD4 to 675 and a reduction in viral load to 1,800 on this new combination, he is more debilitated than ever (now on permanent SSDI) due to severe fatigue and pain in his legs, hips, head, and chest. This has been going on for a year. He has most of the symptoms of fibromyalgia, but a rheumatologist ruled that out. Neither the IDS or neurologist could figure out what was wrong. He does have severe lipodystrophy and an extremely fatty liver. He sleeps up to 16 hours/day and cannot engage in basic activities of life. His PCP doesn't have any answers. What can we do??? Thank you! ES

Response from Dr. Frascino

Dear ES,

Fatigue in the setting of HIV disease is common and has many potential causes. In light of your partner's longstanding HIV disease, he should be checked for anemia. Even treating mild reductions in hemoglobin can lead to significant improvements in energy level, sense of well being, and overall quality of life. I would certainly start there.

Secondly, fatigue is a common symptom of depression as well as a side effect of some of the medications used to treat depression -- trazodone, for example. Adjustments in his medication regimen for depression may be warranted.

Thirdly, his neuropathy sounds quite severe. Zerit (D4T) may be contributing. Considering he has been on a variety of antiviral drugs, if his viral load is over 1000, I would recommend "phenotyping," as this type of resistance testing may provide additional information as to which medications may be most effective.

You mentioned that he has an extremely fatty liver. Some of his medications may need to be adjusted based on how well his liver may or may not be functioning.

Check with your PCP and ask to be referred to an HIV specialist in your area. Your partner's CD4 counts and viral load are improving, but his quality of life seem to be deteriorating.

Best of luck.

RJF


Previous
medications and work out supplements
Next
Blood count

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement